Drug-Induced Gingival Hyperplasia: Symptoms And Treatments
Gingivitis is a common form of gum disease and is generally associated with plaque buildup, nutritional deficiencies, overcrowded teeth, certain medications, and hormonal fluctuations that occur during pregnancy and menopause. Another type of gum disease is a severe condition known as gingival hyperplasia, which refers to gum tissue that is overgrown. This condition can be caused by certain prescription drugs, and because of this, it is called drug-induced gingival hyperplasia. Here are some symptoms of drug-induced gingival hyperplasia and some treatment options a family dentistry professional may recommend.
Gingival Hyperplasia Symptoms
If you take anticonvulsant medications such as phenytoin, you may develop hyperplastic gum tissue and experience severe symptoms such as extreme gum overgrowth over the teeth and in between the teeth. Spontaneous bleeding of the gums may also develop, and your gums may appear bright red, spongy, and swollen. In addition, your gums may become very painful, which may make it difficult for you to effectively brush and floss your teeth.
Another symptom of drug-induced gingival hyperplasia is dental decay. Because the gum tissue can grow between your teeth, you may be unable to get rid of plaque, which may cause it to harden into decay-causing tartar. Bad breath, pus-containing gum drainage, or an unpleasant taste in the mouth may be other symptoms of drug-induced gingival hyperplasia.
Drug-induced gingival hyperplasia is more common in people who take large doses of anticonvulsant medications as opposed to those who take lower doses. If appropriate, your primary care physician can lower the dose of your anticonvulsant medication to see if it will help reverse your gum condition. In addition, your dentist can perform a deep cleaning procedure known as scaling and root planing. This procedure helps eliminate tartar underneath the gum line to help reduce gum inflammation, reduce your risk for infection, and promote healing of your hyperplastic gum tissue.
In addition to anticonvulsant medications, drug-induced gingival hyperplasia can be caused by other medications such as calcium channel blockers, which are cardiovascular medications, and immunosuppressive drugs such as cyclosporine. Your family dentistry professional may also prescribe a special mouthwash to help promote healing of your gums and recommend that you rinse your mouth with warm salt water a few times a day.
If you are taking anticonvulsant medications, calcium channel blockers, or immunosuppressive drugs and develop any of the above signs and symptoms of gingival hyperplasia, see your dentist as soon as possible. When this condition is recognized and treated early in its progression, you may be less likely to experience permanent gum damage, oral infections, dental decay, and tooth loss.